Many studies investigating cognitive outcomes in children of women with epilepsy report an increased risk of mental impairment. Verbal scores on neuropsychometric measures may be selectively more involved. While a variety of factors contribute to the cognitive problems of children of women with epilepsy, antiepileptic drugs (AEDs) appear to play a major role. The mechanisms by which AEDs affect neurodevelopmental outcomes remain poorly defined. Animal models suggest that AED-induced apoptosis, altered neurotransmitter environment, and impaired synaptogenesis are some of the mechanisms responsible for cognitive and behavioral teratogenesis. AEDs that are known to induce apoptosis, such as valproate, appear to affect children’s neurodevelopment in a more severe fashion. Fetal valproate exposure has dose-dependent associations with reduced cognitive abilities across a range of domains, and these appear to persist at least until the age of 6. Some studies have shown neurodevelopmental deficiencies associated with the use of phenobarbital and possibly phenytoin. So far, most of the investigations available suggest that fetal exposures to lamotrigine or levetiracetam are safer with regard to cognition when compared with other AEDs. Studies on carbamazepine show contradictory results, but most information available suggests that major poor cognitive outcomes should not be attributed to this medication. Overall, children exposed to polytherapy prenatally appear to have worse cognitive and behavioral outcomes compared with children exposed to monotherapy, and with the unexposed. There is an increase risk of neurodevelopmental deficits when polytherapy involves the use of valproate versus other agents.
ASJC Scopus subject areas
- Pharmacology (medical)